Alert archive / Missouri / Special Weather Statements in 2014

Special Weather Statement, NWS Kansas City, MO

August 19, 2014Clay County, Platte County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 19, 2014, 3:37 AM CDT for Clay County, Platte County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 3:37 AM CDT (08:37 UTC)
Expired
Aug 19, 2014, 4:00 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WWUS83 KEAX 190837
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CDT TUE AUG 19 2014

MOZ028-029-190900-
CLAY MO-PLATTE MO-
337 AM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE AND WESTERN CLAY COUNTIES
UNTIL 400 AM CDT...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO FERRELVIEW
TO RIVERSIDE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH KANSAS CITY...GLADSTONE...CLAYCOMO...SMITHVILLE...LIBERTY...
  HOUSTON LAKE...PLATTE WOODS...LAKE WAUKOMIS...NORTHMOOR...
  AVONDALE...FERRELVIEW...OAKVIEW...CAMDEN POINT...PLEASANT VALLEY...
  GLENAIRE...KANSAS CITY INTL ARPT...OAKS...OAKWOOD...OAKWOOD PARK
  AND HOOVER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 5 AND 24.
  I-435 LOOP FROM MILE MARKERS 23 TO 55.
  I-29 BETWEEN MILE MARKERS 0 AND 25.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 9500 3946 9446 3943 9441 3921 9432
      3918 9438 3920 9441 3918 9440 3915 9452
      3911 9461 3915 9459 3916 9466 3918 9467
      3918 9470 3927 9484 3936 9491 3937 9488
      3939 9488 3939 9493
TIME...MOT...LOC 0837Z 244DEG 19KT 3942 9483 3931 9473
          3918 9462

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 18, 11:03 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 11:03 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT Mon Aug 18 2014

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 252 PM CDT MON AUG 18 2014

Tonight:

There are several things working for and against getting convection
through the forecast area tonight and that is leading to a relatively
high level of uncertainty for a 6 to 12 hour forecast. Working for
the potential for storms tonight is a weak upper wave noted on
afternoon water vapor imagery in western South Dakota and Nebraska.
The other positive for storms tonight is strong isentropic ascent
around 310K from a strongly veered low level jet. A stronger upper
wave was noted in eastern North Dakota and that may drag a cold front
southward into northwestern Missouri and northeastern Kansas which
could provide enough low level ascent to realize the modest to strong
instability present in the region. However, there is a stout cap in
place and the features previously mentioned are nebulous and weak so
it doesn't seem like a really good probability for storms tonight.
Have generally kept the chances in the 40 percent range but felt the
strong and moist isentropic ascent would be enough to get some
showers and storms going so have PoPs as high as 50%. If this occurs,
shear is strong enough, probably on the order of 35 to 40 kts in the
0-6KM layer, to lead to some organization as any storms propagate
south/southeastward. *If* we're able to get storms, there is the
potential they could produce strong and gusty winds as well as
marginally severe hail given the stronger shear working into the
area.

Tuesday - Wednesday:

Tuesday will likely be very hot and humid across the southwestern
two-thirds of the forecast area, where the warmest temperatures
aloft will be located. We should also see a decreasing trend for
convection through the day. But there is a different story at night.
It appears the elevated mixed layer will be straddling the forecast
area. Models are pretty good agreement depicting a northwest to
southeast corridor of precipitation associated with this temperature
demarcation and shows up well as an area of strong theta-e
convergence. Strong and moist isentropic ascent in the 305K to 310K
surface will help to initiate showers and storms. Shear may be
marginal for severe convection leading to a marginal risk for hail.
Rather, precipitable water values approaching 2" in the area will
likely lead to pockets of heavy rain during the overnight period.

Otherwise, daytime temperatures look to return to the upper 80s and
lower 90s on Tuesday and the the lower to middle 90s for Wednesday.
With high humidity in the area, afternoon heat indices will climb
into the 100 to 103 range for much of the forecast area.

.LONG TERM...(Thursday through Monday)
Issued at 252 PM CDT MON AUG 18 2014

The end of the week will feature above normal temperatures as upper
ridge buckles northward over the region in response to troughing
over the eastern and western US coast.  Strengthening low level
southwesterly flow should boost H8 temperatures into the +20C to
+24C range by Thursday continuing into the weekend.  Surface
temperatures in the lower and middle 90s combined with increasing
low level RH should produce heat index values near or slightly above
100.

Nocturnal convection could brush far northern Missouri along the
periphery of the upper ridge during this time period, but chances
appear to be fairly low at this time.  Better chance for
precipitation looks to hold off until early next week when some
flattening of the upper ridge occurs and a surface boundary works
southward into the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1103 PM CDT MON AUG 18 2014

Operational models cont to try and generate thunderstorms over
northeast Kansas and move them into the terminals btn 09Z-12Z whereas
the hi-res models cont to generate nothing. This conts to lead to
low confidence TAF with VCTS btn 09Z-12Z. Otrw...conds will remain
VFR with sct-bkn cloud btn 5-6kft during the early morning hours
giving way to sct mid level clouds during the morning. Expect just
sct high cirrus tomorrow afternoon and evening. Winds will be lgt and
vrb through the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...Mitchell
AVIATION...73
Hazardous weather outlook, Aug 18, 6:48 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT MON AUG 18 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
648 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THERE IS A THREAT OF THUNDERSTORMS TONIGHT...A FEW STRONG STORMS ARE
 POSSIBLE AFTER MIDNIGHT HOWEVER..SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THERE IS A CHANCE FOR CONTINUING THUNDERSTORM ACTIVITY TUESDAY
 MORNING...WITH AN ADDITINOAL THREAT FROM STORMS TUESDAY NIGHT INTO
 WEDNESDAY.

 THURSDAY THROUGH SATURDAY TEMPERATURES WILL CLIMB INTO THE LOW TO
 MID 90S WITH HEAT INDICES BETWEEN 97-102 POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Aug 19, 2:52 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 AM CDT TUE AUG 19 2014

MOZ001-011-190815-
ATCHISON MO-HOLT MO-
252 AM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 315 AM CDT...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FAIRFAX...OR 12 MILES
SOUTHWEST OF TARKIO...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY...FAIRFAX...CRAIG...CORNING AND BIGELOW.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 79 AND 106.

LAT...LON 4036 9560 4037 9518 4004 9519 4013 9543
      4016 9544 4019 9549 4022 9547 4024 9548
      4024 9552 4026 9556 4029 9555 4030 9558
TIME...MOT...LOC 0752Z 303DEG 17KT 4028 9547

HAWBLITZEL
Special weather statement, Aug 19, 3:27 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 AM CDT TUE AUG 19 2014

KSZ102-MOZ011-190900-
DONIPHAN KS-HOLT MO-
327 AM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOLT AND NORTHWESTERN DONIPHAN
COUNTIES UNTIL 400 AM CDT...

AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUND CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY...WHITE CLOUD...FOREST CITY...OREGON...FORTESCUE AND
  IOWA POINT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 71 AND 94.

LAT...LON 4027 9535 4016 9506 4012 9504 4007 9506
      4005 9503 3986 9513 4000 9534 4000 9531
      4003 9535 4002 9539 4004 9542 4006 9542
      4007 9540 4012 9540 4014 9544 4016 9544
TIME...MOT...LOC 0828Z 309DEG 16KT 4012 9528

HAWBLITZEL
Special weather statement, Aug 19, 3:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 AM CDT TUE AUG 19 2014

MOZ028-029-190900-
CLAY MO-PLATTE MO-
337 AM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE AND WESTERN CLAY COUNTIES
UNTIL 400 AM CDT...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO FERRELVIEW
TO RIVERSIDE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH KANSAS CITY...GLADSTONE...CLAYCOMO...SMITHVILLE...LIBERTY...
  HOUSTON LAKE...PLATTE WOODS...LAKE WAUKOMIS...NORTHMOOR...
  AVONDALE...FERRELVIEW...OAKVIEW...CAMDEN POINT...PLEASANT VALLEY...
  GLENAIRE...KANSAS CITY INTL ARPT...OAKS...OAKWOOD...OAKWOOD PARK
  AND HOOVER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 5 AND 24.
  I-435 LOOP FROM MILE MARKERS 23 TO 55.
  I-29 BETWEEN MILE MARKERS 0 AND 25.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 9500 3946 9446 3943 9441 3921 9432
      3918 9438 3920 9441 3918 9440 3915 9452
      3911 9461 3915 9459 3916 9466 3918 9467
      3918 9470 3927 9484 3936 9491 3937 9488
      3939 9488 3939 9493
TIME...MOT...LOC 0837Z 244DEG 19KT 3942 9483 3931 9473
          3918 9462

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:52 AM CDTSpecial Weather StatementEAXHolt23 min
Aug 19, 3:27 AM CDTSpecial Weather StatementEAXHolt33 min
Aug 19, 3:31 AM CDTSevere Thunderstorm WarningEAXHolt44 min
Aug 19, 4:02 AM CDTSpecial Weather StatementEAXJackson28 min
Aug 19, 5:23 AM CDTAreal Flood AdvisoryEAXAtchison, Holt4 hr
Aug 19, 7:18 AM CDTSpecial Weather StatementEAXMacon42 min

Nearby

Special Weather Statements in Missouri, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.